My daughter, age 29, suffers from daily migraine headaches that I believe stem from her daily use of Maxalt (or whatever "triptan" she has currently been prescribed). The triptan class of drugs has been known to create rebound headaches. My question is: How does my daughter safely, and as painlessly as possible, taper off the use of these drugs?
Unfortunately there is no pain-free way to deal with rebound headaches. You must unfortunately stop all use of the medication and deal with the pain without any use of medication besides Tylenol or Ibuprofen until the rebound stops. This is the only way I have found to effectively treat rebound pain. It is painful and difficult but needs to be done so that the medication can start working again. Then you may start using the triptans again and use it only as prescribed which is usually 2 to 3 times per week only. The rebound will recur if you go beyond the prescribed intervals again. Rebound is very painful and hard to deal with but meds don't work on rebound headaches so you must go thru this process to get beyond the rebound.
Does she see a neurologist, because there are medications to help prevent migraines.
I agree on the rebound and what has to be done.
I thought that taking any pain reliever, even OTC ones, could cause rebound headaches, but I certainly will defer to Kaismama. I am shocked that any doctor would prescribe so many at a time and that insurance would cover so many. My insurance will only cover 9 pills a month.
I too have daily rebound headaches. I am also on Prozac 40 mg. And i take maxalt almost daily. Does one cancel the other?
- Maxalt Information for Consumers
- Maxalt Information for Healthcare Professionals (includes dosage details)
- Side Effects of Maxalt (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 15 Dec 2018 • 7 answers
Updated 29 Sep 2010 • 1 answer
Updated 4 Oct 2011 • 1 answer
Updated 22 Aug 2012 • 4 answers
Updated 31 Dec 2017 • 1 answer